Montana, 2023Damaging Winds in Montana, July 13, 2023
July 13, 2023 · NWS GGW · 2 events in 2 counties and zones
A few thunderstorms developed during the evening hours over northeast Montana, with a couple reaching severe levels.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few thunderstorms developed during the evening hours over northeast Montana, with a couple reaching severe levels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 13, 1:44 PM MST, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 13, 1:44 PM MST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
244 PM MDT Thu Jul 13 2023
.DISCUSSION...
Isolated thunderstorms continue to develop and move across
portions of NE Montana this afternoon and will continue this
evening. HREF ensembles show support for gusty winds as the
primary concern but some of the storms may produce small hail or
brief heavy rain as they track to the east and southeast.
Meanwhile, a Lake Wind Advisory remains in effect for Fort Peck
Lake until 9 PM this evening.
Gusty winds with isolated thunder will remain possible on Friday
and Saturday but with less coverage than today. Upper ridging will
then guide drier weather conditions into the region for the
weekend with seasonable temperatures.
&&
.AVIATION...
VFR conditions will prevail, but brief IFR/MVFR is possible with
isolated thunderstorms near area terminals through 03Z. Gusty and
shifting winds are also possible with any storms. Haze from
upstream wildfire smoke may also reduce visibility at times
tonight and Friday.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 9 PM MDT this evening For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Jul 13, 2:26 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Glasgow MT
326 PM MDT Thu Jul 13 2023
MTZ016-017-132230-
Central and Southeast Phillips MT-Central and Southern Valley MT-
326 PM MDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of east central
Phillips and southwestern Valley Counties through 430 PM MDT...
At 326 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Malta, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tampico, The Bentonite Plant, Bowdoin and Content.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4819 10802 4846 10767 4830 10668 4775 10688
TIME...MOT...LOC 2126Z 291DEG 35KT 4830 10758
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ZankerSpecial weather statement, Jul 13, 3:12 PM MST, 1 hour before
Special Weather Statement
National Weather Service Glasgow MT
412 PM MDT Thu Jul 13 2023
MTZ016-017-022-132315-
Garfield MT-Central and Southeast Phillips MT-
Central and Southern Valley MT-
412 PM MDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of southeastern
Phillips, central Garfield and southwestern Valley Counties through
515 PM MDT...
At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Devils Creek Rec Area, or 37 miles east of
Zortman, moving southeast at 50 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fourchette, Devils Creek Rec Area, Hell Creek Rec Area, Brusett and
Sun Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4772 10800 4787 10786 4769 10675 4724 10699
TIME...MOT...LOC 2211Z 293DEG 42KT 4773 10776
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ZankerSpecial weather statement, Jul 13, 3:26 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Glasgow MT
426 PM MDT Thu Jul 13 2023
MTZ017-022-023-132330-
Garfield MT-McCone MT-Central and Southern Valley MT-
426 PM MDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of northeastern
Garfield, southern Valley and northwestern McCone Counties through
530 PM MDT...
At 425 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Glasgow, moving southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glasgow, Nashua, Fort Peck, The Pines Rec Area, Tampico, Duck Creek
Rec Area, Fort Peck Marina, St. Marie, Rock Creek Rec Area, Vandalia,
Park Grove, Haxby and Whatley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4776 10725 4808 10703 4849 10687 4834 10594
4793 10616 4756 10624
TIME...MOT...LOC 2225Z 300DEG 31KT 4802 10687
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ZankerLocal storm report, Jul 13, 3:50 PM MST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
450 PM MDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Tstm Wnd Gst 1 NNE Glasgow 48.21N 106.63W
07/13/2023 M51 MPH Valley MT Official NWS Obs
Recorded at the Glasgow Airport ASOS.
&&
AELocal storm report, Jul 13, 3:52 PM MST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
452 PM MDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM Tstm Wnd Gst 1 SSW Malta 48.35N 107.88W
07/13/2023 M56 MPH Phillips MT Mesonet
Recorded at the King Coulee RAWS site.
&&
AELocal storm report, Jul 13, 3:54 PM MST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
454 PM MDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM Tstm Wnd Gst 13 NNW Hell Creek Rec A 47.79N 107.01W
07/13/2023 M56 MPH Valley MT Mesonet
Corrects previous tstm wnd gst report by
including the correct coordinates. Recorded
at the King Coulee RAWS site.
&&
AEThunderstorm Wind, Garfield
- When
- July 13, 4:12 PM MST
- Where
- Garfield County, Jordan Airport (Kjdn)
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.330, -106.950
The Jordan Airport (KJDN) ASOS recorded a 63 mph thunderstorm wind gust.
Thunderstorm Wind, Dawson
- When
- July 13, 5:50 PM MST
- Where
- Dawson County, 0.94 mi E of Glendive
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 47.100, -104.710
A Dawson County Emergency Manager reported an old building wall structure fell during the passage of a thunderstorm gust front. The structural integrity of the wall was in question, and seemed not to be securely attached to nearby buildings.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Missouri, July 13 to 14, 20231 death · $260,000 · 74 kt wind · 37 events
- Excessive Heat in Louisiana, July 13, 20231 death · 6 events
- Flash Flooding and Damaging Winds in Mississippi, July 13, 2023$3.7 million · 11 events
- Hail in Minnesota, July 13, 2023$1.0 million · 3 in hail · 17 events
- Hail and Damaging Winds in Minnesota, July 13, 2023$648,000 · 2.75 in hail · 18 events
- Hail and Damaging Winds in New York, July 13, 2023$624,000 · 51 kt wind · 16 events
- Tornado and Damaging Winds in Vermont, July 13, 20231 injured · $360,000 · EF0 · 19 events
- Hail and Damaging Winds in Pennsylvania, July 13, 2023$186,000 · 1.25 in hail · 36 events
- Flash Flooding in Vermont, July 13 to 19, 2023$400,000 · 4 events
- Hail and Damaging Winds in Virginia, July 13, 2023$92,000 · 1 in hail · 33 events
- Flash Flooding and Flooding in New York, July 13 to 15, 20231 injured · 1.25 in hail · 68 events
- Hail in South Dakota, July 13, 2023$120,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103782, 1103783.